Vermont, 2002

High Wind in Vermont, March 10, 2002

March 10, 2002 · NWS ALY · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 9, 11:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 9, 11:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1159 PM EST SAT MAR 9 2002

UPDATE NUMBER 2. DECIDED TO GO AHEAD AND JUST SEND THE ZONES OUT.

.DISC...UPDATED AGAIN SINCE ANOTHER SEVERE THUNDERSTORM WATCH WAS
ISSUED FOR THE REMAINDER OF EASTERN NEW YORK THROUGH 300 AM. SINCE
WE HAVE THE HIGH WIND WARNING OUT...WILL LET THAT SERVE AS THE CRUX
OF OUR WARNINGS (UNLESS AN INDIVIDUAL CELL SEPARATES OR STARTS
DEPOSITING HAIL). THE LINE OF STORMS HAS CAUSED LOTS OF WIND DAMAGE
UPSTREAM...AND IS ENTERING INTO THE NW AREA OF OUR CWA AS I WRITE.

HYDROLOGIC STATUS...NO SIGNIFICANT PROBLEMS EXPECTED. FORECAST QPF
OF BETWEEN A QUARTER AND HALF AN INCH OF RAIN...WITH ANY HEAVY RAIN
CONFINED TO ABOUT AN HOUR OR LESS. SOME SMALL STREAMS MAY
REACT...BUT LARGER RIVERS SHOULD NOT...WITH THE POSSIBLE EXCEPTION
OF THE SOME IN THE ADIRONDACKS. HOWEVER RAPIDLY FALLING TEMPERATURES
WILL FREEZE RUNOFF IN A HURRY UP THERE.

.ALY...HIGH WIND WARNING THROUGH 5 AM (THE ENTIRE COUNTY WARNING
AREA).
    SEVERE THUNDERSTORM WATCH THROUGH 3AM...FOR ALL THE OUR EASTER
    NEW YORK ZONES ONLY.

HWJIV

In the hours before

Special weather statement, Mar 10, 12:39 AM EST, 21 minutes before
NYZ033-039>042-048>050-053-100645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1239 AM EST SUN MAR 10 2002

...A LINE OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS IN
HAMILTON...WARREN...FULTON...MONTGOMERY...SARATOGA...RENSSELAER AND
SCHENECTADY COUNTIES...

AT 1239 AM EST DOPPLER WEATHER RADAR INDICATED SHOWERS AND A FEW
EMBEDDED STRONG THUNDERSTORMS 2 MILES WEST OF FREYSBUSH...OR ALONG A
LINE EXTENDING FROM 5 MILES NORTH OF INDIAN LAKE TO 7 MILES WEST OF
CANAJOHARIE...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

PALATINE BRIDGE AND CANAJOHARIE AT 1245 AM EST...
CAROGA LAKE AT 1250 AM EST...
ROCKWOOD AND EPHRATAH AT 1255 AM EST...
WELLS AT 105 AM EST...
UPPER BENSON AND BLEECKER AT 110 AM EST...
NORTH RIVER AND GLEN AT 115 AM EST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EST SUNDAY
MORNING FOR EASTERN NEW YORK. A HIGH WIND WARNING ALSO REMAINS IN
EFFECT THROUGH 500 AM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Windham

When
March 10, 1:00 AM EST to 3:00 AM EST
Where
Windham forecast zone
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

The pressure gradient between deep low pressure over Ontario, and high pressure off the southeast coast, produced a strong southerly flow across southern Vermont on the evening of March 9. Then, a strong cold front moved across the region shortly after midnight, early on March 10th. A line of showers and embedded thunderstorms accompanied the front. Strong winds ahead of and along the front produced some damage across Windham County. Law enforement personnel reported a large number of trees and power lines down throughout the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284885.